This is a real life situation that occurred this week in my nursing practice. Answer the questions I ask in this scenario and see what happens to this patient at the end of the story.
The CNA reported to her LPN that a 90 year old severely demented woman she was caring for had one leg that was more swollen than the other. What would you do first?
1. Tell the CNA to watch to see if it gets worse
2. Do an exam
3. Call the NP/physician to ask for a diuretic
Best answer is number 2. Do an exam. You want to find out if what the CNA sees is what you see. If one leg is bigger than the other, you want to look for the reason why. Number one is inadequate because you are not addressing a potentially serious problem in this patient. Number three is inappropriate for two reasons. You would not call the primary care practitioner until you have collected more assessment data and discussed with the RN who would analyze the information you provide. If you do not have a RN available, you would discuss your findings with the NP/MD but not tell him or her what to prescribe.
Her LPN examined the patient looking for any signs of deep vein thrombosis. One leg was more edematous than the other, but there was no increased warmth, erythema, pain with palpation or positive Homan’s sign. The resident could not verbally report pain but did not flinch, cry out or have facial grimacing when her calf was palpated or the test for the Homan’s sign performed. Vital signs, including oxygen saturation and lung sounds were normal.
This LPN took her findings to the charge RN. This patient had been wheelchair or bed bound for years. Up until a month ago she could still stand and walk a few feet in her room. Now she was unable to do that. She had no history of deep vein thrombosis (DVT) or congestive heart failure (CHF). She was not taking any medications such as estrogen that might increase her risk of DVT. She had not had any symptoms of CHF such as shortness of breath or wheezing. Her major risk for DVT was age and immobility. What would you do next?
1. Watch to see if the edema resolved or worsened
2. Call the NP/physician to ask for a diuretic
3. Call the NP/physician to discuss your assessment
Best answer is number 3. Call the NP/physician to discuss your assessment. Refer back to paragraph two to review the reasons numbers 1 and 2 are not good answers.
After calling the physician and discussing your assessment, the physician orders a D-dimer test. The results come back elevated. The physician orders bilateral Dopplers to rule out DVT. This patient has DVTs in both lower legs. She is started on daily injections of Lovenox.(Heparin) What seemed to be a minor change in the patient turned out to be a possibly life threatening condition. It is important that nurses teach and reinforce to nursing staff at the bedside to report any changes to them. Luckily for this patient, the CNA did just that.